Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS Memphis, TN

June 2, 2004Madison County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 2, 2004, 7:50 PM CDT for Madison County, Tennessee. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2004, 7:50 PM CDT (00:50 UTC)
Expired
Jun 2, 2004, 9:45 PM CDT
In force
115 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Madison County, TN

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:50 PM CDTFLASH FLOOD10 E Jackson, TNWATER AND DEBRIS OVER ROAD AT COTTAGE GROVE AND COBB RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2214 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 030050
FFWMEM
TNC113-030245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
750 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 945 PM CDT

* AT 747 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN EAST OF 
JACKSON IN EASTERN MADISON COUNTY NEAR THE CHESTER COUNTY BORDER. A 
WEATHER SPOTTER REPORTED FLASH FLOODING ON COTTON GROVE AND COBB 
ROAD.  RAINFALL ESTIMATES OVER EASTERN MADISON COUNTY WERE 2 INCHES 
OF RAIN PER HOUR. 
 
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3574 8861 3557 8861 3557 8878 3569 8876

$$
1 follow-up statement
000 
WGUS74 KMEG 030243
FFSMEM
TNC113-030300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
943 PM CDT WED JUN 2 2004

...THE FLASH FLOOD WARNING FOR MADISON COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 943 PM CDT WEATHER RADAR INDICATED THE RAINFALL WAS ENDING ACROSS 
EASTERN MADISON COUNTY...AND THE FLOOD THREAT WAS DIMINISHING. SOME 
MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING IS 
ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:12 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 2, 6:12 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
612 PM CDT WED JUN 2 2004

.UPDATED DISCUSSION...
BOUNDARY STRETCHED ACROSS THE NORTHERN PARTS OF THE FORECAST AREA
WHERE SEVERE THUNDERSTORMS AND TORNADOES HAVE BEEN REPORTED WILL
MOVE SLOWLY SOUTH OVER THE NEXT SEVERAL HOURS. OTHER STORMS HAVE
DEVELOPED AHEAD OF THE FRONT/BOUNDARY AND SOME OF THOSE WILL CONTAIN
LARGE HAIL AS THE NIGHT PROGRESSES. SEVERE THUNDERSTORM WATCH IN
EFFECT NOW UNTIL 11 PM. WILL UPDATE FORECAST AS NEEDED.

...PREVIOUS DISCUSSION...
SEVERAL FACTORS COMING TOGETHER FOR SCATTERED SHOWERS AND
THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON AND TONIGHT. A FEW
STORMS COULD BE SEVERE...PULSE TYPE STORMS WITH MICROBURST POTENTIAL
BEING FAVORED WITH 12Z LZK SOUNDING SHOWING DRY AIR ALOFT. LATEST
VISIBLE SATELLITE SHOWS INCREASING CUMULUS ALONG BOUNDARY FROM
WESTERN KY ACROSS THE MO BOOTHEEL INTO NORTHERN AR. THIS BOUNDARY
IS MORE ALONG THE DEWPOINT GRADIENT WITH DEWPOINTS IN THE MID AND
UPPER 60S AHEAD OF IT...DROPPING INTO THE MID 50S TO LOWER 60S
NORTH OF THE BOUNDARY. LATEST LAPS DATA SHOWS CAPES OF 2800 TO 4000
J/KG ACROSS MUCH OF THE MIDSOUTH WITH THE CAP ERODED. AS A RESULT...
THINK THUNDERSTORMS WILL DEVELOP AND INCREASE ALONG THE BOUNDARY
THIS AFTERNOON/EVENING. ALSO...KEEPING AN EYE ON THUNDERSTORMS
MOVING EAST-SOUTHEASTWARD ACROSS NORTHWEST AR. THINK THESE STORMS
WILL MOVE TOWARD EAST-CENTRAL AR/SOUTHWEST TN. ANOTHER FACTOR FOR
TONIGHT...AN UPPER LEVEL SHORT WAVE IS FORECAST TO MOVE THROUGH THE
MIDSOUTH FROM THE NORTH TONIGHT. MESOETA INDICATES SOME SHOWERS
OCCURRING WITH THIS FEATURE AFTER MIDNIGHT.

WILL LEAN TOWARD THE MESOETA IN THE COMING FORECAST AS THE GFS SEEMS
TO HAVE SOME CONVECTIVE FEEDBACK PROBLEMS. FRONTAL BOUNDARY WILL
MOVE INTO CENTRAL MS THURSDAY. THERE WILL BE A LINGERING CHANCE OF
MORNING SHOWERS MUCH OF THE MIDSOUTH THURSDAY AS THE UPPER LEVEL
TROUGH CONTINUES TO MOVE THROUGH THE AREA. CHANCE OF SHOWERS AND
THUNDERSTORMS MAY LINGER INTO PARTS OF NORTH MS THURSDAY AFTERNOON
DUE TO NEARNESS OF THE FRONT.

BY THURSDAY NIGHT...NORTHEAST WINDS WILL FEED LOWER DEWPOINTS
INTO ALL THE MIDSOUTH. WITH SKIES BECOMING CLEAR...WE CAN EXPECT
SOME REFRESHINGLY COOL TEMPERATURES. WILL KEEP THE FORECAST DRY
THROUGH SATURDAY AS MEAN LAYER RH VALUES REMAIN LOW.

MOIST UNSTABLE AIR WILL PUSH BACK INTO THE AREA SUNDAY CAUSING A
CHANCE OF THUNDERSTORMS INTO EARLY NEXT WEEK. HIGH PRESSURE RIDGE
WILL BUILD ACROSS THE MIDSOUTH BY THE MIDDLE OF NEXT WEEK...WILL
FORECAST DRY WEATHER FOR WEDNESDAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 2, 12:20 PM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1220 PM CDT WED JUN 2 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-031100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1220 PM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
MIDSOUTH THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN THREATS. A WEAK COLD FRONT WILL PUSH INTO THE MIDSOUTH
FROM THE NORTH TODAY AND TONIGHT. THE ATMOSPHERE ACROSS THE MIDSOUTH
WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON ALONG AND AHEAD OF
THE FRONT WITH SCATTERED THUNDERSTORMS DEVELOPING. SOME STORMS MAY
BE SEVERE.

.DAYS TWO THROUGH SEVEN...

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Local storm report, Jun 2, 3:54 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             COTTAGE GROVE           36.38N 88.48W
06/02/2004  1.00 INCH        HENRY              TN   TRAINED SPOTTER

            HAIL TO THE SIZE OF QUARTERS REPORTED BY STORM SPOTTER IN
            COTTAGE GROVE.

0312 PM     HAIL             1 N PARIS               36.31N 88.31W
06/02/2004  0.88 INCH        HENRY              TN   EMERGENCY MNGR

            NICKEL-SIZE HAIL ALONG NORTHERN PARIS CITY LIMITS

0315 PM     HAIL             1 E PARIS               36.30N 88.29W
06/02/2004  1.75 INCH        HENRY              TN   TRAINED SPOTTER

            QUARTER AND GOLFBALL-SIZED HAIL REPORTED ALONG HWY. 79
            NEAR THE HENRY COUNTY FAIRGROUNDS. REPORT FROM SKYWARN
            COORDINATOR

0320 PM     HAIL             1 E PARIS               36.30N 88.29W
06/02/2004  0.75 INCH        HENRY              TN   TRAINED SPOTTER

            PENNY-SIZED HAIL REPORTED BY A SPOTTER ALONG CEMETARY
            ROAD IN EAST PARIS.

0348 PM     HAIL             SPRINGVILLE             36.25N 88.15W
06/02/2004  1.00 INCH        HENRY              TN   TRAINED SPOTTER

            QUARTER-SIZE HAIL REPORTED BY A STORM SPOTTER IN
            SPRINGVILLE.

&&

JLH
Special weather statement, Jun 2, 5:12 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT WED JUN 2 2004

MSZ003-022300-
BENTON MS-
512 PM CDT WED JUN 2 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF MICHIGAN CITY
AT 512 PM CDT...MOVING SOUTHEAST AT 5 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN BENTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Jun 2, 5:16 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
516 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             EGYPT                   35.87N 90.95W
06/02/2004  0.88 INCH        CRAIGHEAD          AR   PUBLIC

            NICKEL-SIZED HAIL REPORTED BY SPOTTER JUST NORTH OF
            EGYPT.

&&

JLH
Local storm report, Jun 2, 7:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     MANILA                  35.88N 90.16W
06/02/2004                   MISSISSIPPI        AR   EMERGENCY MNGR

            TREES REPORTED DOWN

0613 PM     HAIL             WEST MEMPHIS            35.15N 90.18W
06/02/2004  0.88 INCH        CRITTENDEN         AR   EMERGENCY MNGR

0624 PM     HAIL             MARION                  35.21N 90.20W
06/02/2004  0.88 INCH        CRITTENDEN         AR   TRAINED SPOTTER

0650 PM     HAIL             ROSSVILLE               35.04N 89.54W
06/02/2004  0.75 INCH        FAYETTE            TN   TRAINED SPOTTER

0723 PM     HAIL             SELMER                  35.17N 88.59W
06/02/2004  1.75 INCH        MCNAIRY            TN   TRAINED SPOTTER

            QUARTER TO GOLFBALL SIZE HAIL NEAR HWY 64

&&

JFB
Local storm report, Jun 2, 7:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             BETHEL SPRINGS          35.24N 88.61W
06/02/2004  1.00 INCH        MCNAIRY            TN   TRAINED SPOTTER

&&

JFB
Local storm report, Jun 2, 7:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
747 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 S ASHLAND             34.79N 89.18W
06/02/2004  0.75 INCH        BENTON             MS   TRAINED SPOTTER

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:11 PM CDTSevere Thunderstorm WarningMEGMcNairy49 min
Jun 2, 7:14 PM CDTSevere Thunderstorm WarningMEGFayette, Tipton31 min
Jun 2, 7:17 PM CDTTornado WarningMEGMcNairy43 min
Jun 2, 7:22 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson53 min
Jun 2, 7:24 PM CDTFlash Flood WarningMEGCarroll2 hr
Jun 2, 7:35 PM CDTSevere Thunderstorm WarningMEGHaywood40 min
Jun 2, 8:08 PM CDTFlash Flood WarningMEGDyer, Lauderdale52 min
Jun 2, 8:11 PM CDTSevere Thunderstorm WarningMEGHaywood, Tipton49 min
Jun 2, 8:33 PM CDTSevere Thunderstorm WarningMEGHenderson42 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.